MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMC06
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Fistula (1862); Unspecified Infection (1930); Hernia (2240); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/30/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
 
Event or Problem Description
It was reported to gore that the patient underwent open incisional hernia repair on (b)(6) 2013 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2017, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: pain, revision surgery, mesh pulled away from the fascial edges, hernia recurrence, infections, persistent fistula, removal of infected mesh, bowel resection, wound vac.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: (b)(6) 2009: (b)(6), md.Emergency department.Chief complaint: abdominal pain and swelling around shunt site.Also complained of ¿contractions¿ to upper abdomen, vomiting, dizziness and decreased intake.Weight 81 kg [178 lbs.].Pain right upper quadrant, 10/10, continuous, aggravated by food and position.Relieved when supine, worse when lying on sides.History of present illness: history of vp shunt for hydrocephalus who presented with a complaint of abdominal pain and local swelling, nausea and vomiting since 3 days ago.Pain is located in the right upper quadrant where the vp shunt was inserted.Complaints of epigastrium abdominal cramps also, pain is 10/10 in intensity and associated with immediate emesis after ingestion of liquids or solids.No bowel movement or flatus for 4 days.Physical exam: tender non reducible mass underneath her abdominal incision right upper quadrant.No guarding or rebound.Bowel sounds decreased.Palpable mass in the right upper quadrant, mild epigastric tender to palpation, old incisional scar on right upper quadrant.Medical decision making: concerning for incarcerated hernia.2/18/09 ¿ 2/20/09: (b)(6) hospital admission.(b)(6) 2009: (b)(6), md.Operative report.Assistant: (b)(6).Preoperative and postoperative diagnoses: incarcerated ventral incisional hernia.Hydrocephalous, status post ventriculoperitoneal shunt.Repair of incarcerated ventral incisional hernia.Revision of ventriculoperitoneal shunt.Anesthesia: general.Complications: none.Findings: incarcerated ventral incisional hernia at the previous vp shunt incision site with incarcerated viable small bowel.Indications: ¿ms.(b)(6) is a 38-year-old female who presented to the emergency department with the complaint of nausea, vomiting and abdominal pain.She has a palpable bulge at a previous right-sided abdominal vp shunt placement site.In the past, she has felt the abdominal contents move in and out of this area and most recently, approximately three days ago, the area began to hurt.Over the last three days, it has increased in size to the point where the bulge will not reduce spontaneously.She has had progressive abdominal pain, nausea and vomiting.Upon presentation, she had an elevated white blood cell count of 16,000.She had abdominal films consistent with a small bowel obstruction.Based on her history, her physical examination and her studies, the diagnosis of an incarcerated ventral incisional hernia was made.¿ procedure: ¿we began the operation by making an upper midline incision with #10 blade.We dissected down to subcutaneous tissue with bovie electrocautery.The abdominal wall midline fascia was divided along the length of the incision with the [illegible line] with the metzenbaum scissors.Immediately upon entering the peritoneal cavity, some golden ascites was encountered.This was evacuated with suction.At this point, we were able to appreciate a small, approximately 3 cm, defect in the right abdominal wall through which the small bowel was incarcerated.There was obvious proximal obstruction present.We were able to place a right angle adjacent to the small bowel and divide the fascia medially.This enabled us to deliver the contents of the hernia.We [illegible line] centimeters, which enabled us to deliver the contents without pulling on the small intestine.When the reduced small bowel was returned, a significant amount of golden ascites.The knuckle, with small bowel entrapped in the defect, appeared ischemic on its way to probable strangulation, but it presently appeared viable.There was minimal injection.The small bowel did peristalsis well and appeared viable throughout the remainder of the case.At this point we delivered the vp shunt through the incision.Great care was taken not to lay the vp shunt on the skin.We placed laparotomy pads over the skin and externalized the shunt temporarily to ensure its patency.A valsalva maneuver was performed, and the shunt was patent.Drops of serous spinal fluid were noted.The shunt was then returned back in the peritoneal cavity.We used a tonsil, inferior to the previously-placed incision, to enter the peritoneal cavity through a counter incision.The shunt was then delivered through the [illegible line] previous incision.Great care to be taken throughout the remainder of the case not to incorporate the shunt into our fascial repair.At this point, we then repaired the hernia defect primarily using interrupted sutures of #2 nylon.They were placed in sequence and then subsequently tied in sequence.Upon completion, our repair was strong and intact, and we did ensure the shunt was not incorporated into the repair prior to tying down the sutures.The shunt, having been delivered through the counter incision in the right lower quadrant was then placed into the [illegible line] and manipulation.The incision was extended to the left of the umbilicus and a small amount inferiorly to facilitate the repair.At this point, we thoroughly irrigated the abdomen.The liver was palpated and felt to be [illegible line].There were no other gross abnormalities encountered along the length of the patient¿s colon or small intestine.We re-examined the area of previously incarcerated small bowel, and this was viable.At this point, the shunt had been revised and repositioned, and the shunt was in good position in the pelvis.The repair was strong and intact.Then, we thoroughly irrigated and suctioned dry.The omentum was placed over the underlying small bowel.The abdominal midline fascia was then reapproximated using 2 running looped #1 nylon sutures.The subcutaneous tissue was thoroughly irrigated.The skin was closed with skin staples.¿.(b)(6) 2009: (b)(6), pa-c.Discharge summary.Postoperative course was uneventful.Discharged to home.Medications: prevacid, zantac, ibuprofen, colace, dilaudid.Principal diagnosis: incarcerated ventral incisional hernia.Call for an appointment for follow up.(b)(6) 2009: (b)(6).Clinic visit.Doing well.Her incision has healed well.Staples removed 2 weeks ago.There originally was a small part of her incision that had opened up, however, this has now healed over.She said that she has recently stopped smoking.She still has pain at the ventral hernia site and has recently run out of her lortab.Incision is well healed.There are two spots in the midline of her ventral incision that have some slight scabbing.There is no erythema or drainage from the wound.(b)(6) 2009: (b)(6), md.Neurosurgery office visit.Abdominal ct scan performed on (b)(6) 2009.Shows that the peritoneal catheter does enter the peritoneal cavity and is sitting down in the pelvis.However, it does make a two-loop coil in the subcutaneous fat.¿currently i feel the shunt is fine, although it is making a coil in the subcutaneous fat.The majority of the catheter is in the peritoneum and i do not see any particular need to revise it at this time.I have instructed her that if this area gets big and tender again that she needs to contact me.Otherwise, i will see her back one year.¿ (b)(6) 2009: (b)(6), md.Emergency department.Chief complaint: wheezing, shortness of breath, and large abdominal mass.Productive cough and dyspnea since yesterday.Weight 89 kg [196 lbs.].Known past surgery on (b)(6) 2009 for hernia to right abdomen.Was doing well until 2 days ago, noticed abdominal swelling and pain.Pain in abdomen worse with walking, cough.Has dull ache pain in right upper quadrant.History of vp shunt placement after chiari decompression a year ago.Abdominal mass developed 3 days ago and is slightly smaller than a bowling ball.Denies pain at the site.Physical exam: abdomen: right mid abdomen with area of raised hernia, tenderness and hard to that area.No bowel sounds heard over area.Abdomen soft and nontender.Abdominal x-ray shows vp shunt is coiled but otherwise no evidence of bowel obstruction or strangulation.To be evaluated by general surgery.(b)(6) 2009: (b)(6), md.Surgery consultation.Presented with right upper quadrant abdominal pain of two days¿ duration.Complains pain is worse upon standing.Has had increased headaches the past several days.Abdominal incision is well healed.¿she has a softball size bulge in the right upper quadrant that was only slightly tender to palpation.There is no or bowel sounds over the area.We can palpate a firm bulge but we are unable to reduce this and it is not possible to feel a fascial defect.The rest of the abdomen is soft, nontender, and nondistended, completely benign.¿ acute abdominal series shows a nonobstructive bowel gas pattern.The vp shunt is in place in the right upper quadrant.Cat scan from (b)(6) 2009 shows a vp shunt in the right upper quadrant with opacity consistent with fluid that has accumulated in the subcutaneous area.Recommend pain control, symptomatic control and further workup should be focused on the vp shunt and possible leak.No surgical intervention required at this time.(b)(6) 2009: (b)(6), do.Discharge note.Final impression: csf [cerebrospinal fluid] seroma.Discharge to home in improved condition.To follow up with neurosurgery as it is possible the vp shunt fluid is collected near the surgical site.(b)(6) 2009: (b)(6), md.Clinic visit.Follow up and staple removal.Doing very well without issues.Ventral hernia has not recurred.Hernia well healed.Incisions are clean.Staples removed.Implant preoperative complaints: none provided.Implant procedure: repair of recurrent incarcerated incisional hernia with ¿gore dualmesh.¿ implant: gore® dualmesh® biomaterial [1dlmc06/10180992].Implant date: (b)(6) 2013 (hospitalization dates unknown).(b)(6) 2013: (b)(6), md.Operative report.Assistant:(b)(6) cst.Fa ¿ student.Preoperative and postoperative diagnoses: recurrent incisional hernia.Blood loss approximately 100 cc.Specimens: none.Asa status: iii.Clean/contaminated.Description of procedure: ¿on entering the operating room, the patient and the appropriate procedure were properly identified.Prepping and draping as usual under general anesthesia, so as to expose the upper abdomen.A midline abdominal incision was used, carried through the old scar.On entering the subcutaneous tissue, numerous hernia defects were encountered.There were approximately five separate defects to the midline fascia and previous repair.The large defect measured approximately 2 cm in diameter.This contained incarcerated omentum and transverse colon.The omentum and colon were released from the fascia and dropped back to the peritoneal cavity, the entire midline fascia connecting all the defects.There were dense adhesions of small bowel and omentum to the anterior abdominal wall.These were taken down by sharp dissection without damage to any structures.Minor bleeders were cauterized.The hernia was repaired with a piece of gore dualmesh patch material.The hernia extended essentially from just below the xiphoid to the umbilicus.The patch material was oriented properly and sewn in place with interrupted running sutures of #1 prolene without excessive tension.Local anesthetic was injected into the operative sites on either side of the mesh.The mesh was washed with saline with bacitracin solution.The subcutaneous tissue was closed with interrupted sutures of 2-0 vicryl, and the skin was closed with staples.Dry dressing were applied as well as abdominal binder, and the patient, having tolerated the procedure well, was transferred to the recovery room in stable condition.¿.(b)(6) 2013: implant record: ¿gore dualmesh® biomaterial¿.Ref catalogue number: 1dlmc06.Lot batch code: 10180992.W.L.Gore & associates.Relevant medical information: (b)(6) 2016: (b)(6), md.Operative report.Preoperative and postoperative diagnosis: recurrent incision hernia.Repair of recurrent incisional hernia.Anesthesia: general.Blood loss: approximately 20 cc.Description of procedure: ¿prepping and draping as usual under general anesthesia as to expose the entire abdomen.The hernia was located towards the lower end of the old upper midline incision/scar.This had previously been repaired on at least 2 different occasions with patch material.The incision was made for approximately 5 inches in length opening the lower end of the old scar.The incision was carried through the subcutaneous tissue and the patch material was encountered.I mobilized the subcutaneous tissue off the patch material towards the patient¿s left side and i could find no defect there anywhere.On mobilizing the right side, however, there was a defect approximately 3 inches up from the umbilicus, measuring approximately 1 cm in diameter with preperitoneal fat or omentum coming through.There was a second defect just below the umbilicus and there were old nylon sutures here form precious repair prior to the incisional hernia repair i had done.It appeared that the patch material had simply pulled away from the fascial edges.The edges were solid.I therefore repaired the hernia by a running #1 prolene from the upper right edge of the patch material, all the way around the fascial edges again so as to repair both defects.In the region of the lower defect, a separate figure-of-eight suture as well was placed here.The repair appeared solid.Subcutaneous tissue was irrigated with saline.Minor bleeders were cauterized.The subcutaneous tissue was closed in 2 layers with running interrupted sutures of 2-0 vicryl.Skin was closed with staples.Dry dressings were applied as well a large abdominal binder.The patient having tolerated the procedure well, at the time of this dictation, was being prepared for transport in stable condition to the recovery room.¿.(b)(6) 2017: (b)(6), md.Operative report.Assistant: leo volpe, pa-c.Preoperative diagnosis: morbid obesity.Postoperative diagnoses: morbid obesity.Two areas of recurrent incarcerated herniation.Open roux-en-y gastric bypass.Cholecystectomy.Tru-cut needle liver biopsies.Application of prevena wound vac dressing system.Repair of recurrent incarcerated incisional hernias.Estimated blood loss: approximately 250 cc.Description of procedure: prepping and draping as i usual under general anesthesia so as to expose the abdomen.An upper midline abdominal incision was used and carried to just below the umbilicus in the course of the old scar.The incision was carried through subcutaneous tissue to encounter the old hernia repair patch material.This was a gore dualmesh patch material and it was opened in the midline.There was some normal fascia above and below with the patch material.Peritoneal cavity was entered easily and adhesions to the undersurface of the patch were taken down by sharp dissection.There were dense adhesions of small bowel to the anterior abdominal wall.Adhesions again all taken down by sharp dissection.One enterotomy incision was made in the mid small bowel and this was closed with a transverse application from the echelon 60-mm stapler with the blue staple load.There were very dense interloop adhesions of small bowel to itself and as necessary adhesions were taken down by sharp dissection.The ligament of treitz was therefore identified.The liver was now biopsied.Two tru-cut.Needle biopsy specimens were taken.These specimen were retrieved and sent to pathology.The biopsy sites were cauterized, gave no further problems.Bleeding from this was minimal.There were adhesions of small bowel and colon to the gallbladder these were taken down by sharp dissection.The gallbladder was grasped at its dome and at hartmann pouch and dissection was begun in the region of cystic artery and cystic duct.These structures were skeletonized and divided between hemoclips, taking care throughout not to damage the common bile duct.The gallbladder removed easily from the liver bed and minor bleeders from the liver bed were cauterized or were clipped off.Hemostasis here was fine.There was no sign of any bile leak at any point during the entire procedure.The patient preciously has had a vp sunt placed.The shunt was identified and left loose in the pelvis.The ligament of treitz was identified again and small-bowel traced for 100 cm and here was divided with the echelon 60-mm stapler with blue staple load.A 60-mm gray staple load was fired into the mesentery to develop the roux limb.There was some bleeding from the base of the staple line and these areas were clipped off with large hemoclips.Hemostasis here was fine.A retrocolic plane was developed and the roux limb would easily reach the region of the gastroesophageal junction under no tension.The roux limb was now measured for 100cm.Here, the biliopancreatic limb was anastomosed to it using the eea 25-mm circular stapler.The anvil of the stapler being put into the open end of the biliopancreatic limb secured with a pursestring suture, placed by the pursestring clamp.Enterotomy incision was made distally in the roux limb at a point of approximately 10-cm above the level of the proposed anastomosis.Here, the 25-mm circular stapler was introduced and passed easily up the roux limb having the post exit through the side at the previously marked 100-cm point.The circular stapled anastomosis of biliopancreatic limb to the roux limb was done with no difficulty and on inspection, 2 donuts were completely intact.I passed the handle of an eea sizer down the roux limb.It clearly went into the biliopancreatic limb and into the common channel, ensuring patency of both.The enterotomy incision was closed with transverse application of the echelon 60-mm stapler with the gold staple load with seamguard applied.The closure was hemostatic and secured, and lumen of the small bowel not compromised.The anastomosis was inspected.It was clearly viable on both sides.It was not twisted or kinked and was under no tension.It was circumferentially reinforced with simple seromuscular 3-0 pds sutures and an anti-obstruction type stitch of seromuscular 3-0 pds was placed between the biliopancreatic limb and the common channel to help prevent any kinking.As a point of approximately 3 to 4 cm distal to the gastroesophageal junction, a place was developed between the gastrohepatic omentum and lesser curvature of the stomach proper and this plane was continued posteriorly to the stomach through the lesser sac, exiting in the region of the angle of his.Through this plane, the echelon 60-mm stapler with green staple was applied and fired 3 times, cleanly dividing the stomach and creating an upper gastric pouch of approximately 20 cc.Staple lines on both sides were hemostatic and secured.The third firing of the stapler was for approximately 2 to 3 mm.There was some bleeding from some small vessels posterior to the stomach and these were clipped off and gave no further problems.The anvil of the eea 25-mmcircular stapler was passed transorally by the anesthesiologist, attached to an orogastric tube.The anvil was positioned with post coming directly through the patient¿s right side corner of the upper gastric pouch staple line.The orogastric tube was removed.The roux limb was positioned through the retrocolic plane, and a longitudinal enterotomy incision was made in the roux limb at a point approximately 15-cm from its termination and here the 25-mm circular stapler was introduced and passed easily up the roux limb having the post exit through the side at a point of approximately ¾ inch from the closed end.Circular stapled anastomosis of the upper gastric pouch to the roux limb was done with no difficulty and on inspection, the 2 donuts were completely intact.The enterotomy incision was closed with transverse application form the 60-mm gold staple with seamguard applied.Again, the closure was hemostatic and secure the lumen of the small bowel not compromised.The gastrojejunostomy was inspected.It was clearly viable on both sides.It was not twisted or kinked and was under no tension.It was circumferentially reinforced with simple seromuscular 3-0 pds sutures.We now bubble tested the upper gastric pouch, the gastrojejunostomy, and the upper enterotomy closure, and all this was secured.The abdomen was irrigated copiously with several liters of normal saline and all this was suctioned out.Hemostasis throughout was fine.The defect in the small bowel mesentery at the lower anastomotic level was closed with running 2-0 prolene.Petersen defect was closed with sutures of 2-0 prolene and the defect in the transverse colon mesentery, where the roux limb was passing through was as well closed with suture of 2-0 prolene, attaching it to the roux limb were passed through.A 15-french blake drain was inserted through a separate stab incision in the left upper abdominal quadrant with the intraabdominal end placed near the gastrojejunostomy and the gallbladder bed.Drain was sutured to skin with 2-0 silk.The abdomen was now closed, closing the fascia and patch material and the underlying fascia using running 2-0 prolene as well incorporating the site of 2 small recurrent incarcerated incisional hernias.Repair of the closure was solid.The subcutaneous tissue was irrigated with normal saline with bacitracin solution.A 1 g of vancomycin powder was sprinkled into the incision as well.The skin was closed with staples.A prevena vac dressing system was applied and functioned fine.A large abdominal binder was applied.The patient tolerated the procedure well and was transferred to the recovery room in stable condition.¿.(b)(6) 2017: (b)(6), md.Clinic visit.Chief complaint: wound check, post-op.Weight 228.6 lbs., bmi 41.8.Medications: albuterol, alprazolam, citalopram, dulera inhaler, famotidine, furosemide, hydrocodone, potassium chloride, proair, ranitidine, sulfamethoxazole-trimethoprim, tramadol, vios aerosol, and zolpidem.Surgical history inclusive of ¿shunt/hydrocephalus, 5 incisional hernia repairs total.¿ history of present illness: ¿followup of gastric bypass on (b)(6) 2017.Doing well.Diet coming on nicely.But she is having some drainage from the lower portion of her incision.¿ reports: heartburn, nausea, vomiting, and abdominal pain.Staple to abdomen intact, drainage noted, jp drain serous drainage.Physical exam: ¿looks well her weight is down to only 3 pounds, i will put the lower part of the incision and drained some foul-smelling what looks like infected hematoma.Packed.¿ assessment/plan: post-surgical malabsorption.Morbid obesity.Gastroesophageal reflux disease.History of bariatric surgical procedure.Recurrent ventral incisional hernia.Functional drainage tube.¿otherwise doing well.I spoke to her about what she should and what she should not be drinking the new few weeks.Dressing care explained.I will see her in 7-10 days time.¿ (b)(6) 2017: (b)(6), md.Procedure report.Esophagogastroduodenoscopy procedure.Indications: nausea with vomiting.Prior gastric bypass.Mac anesthesia.Summary: normal esophagus.Previous rygb [roux-en-y gastric bypass].The pouch was normal.Normal jejunum.Recommendations: follow up with endoscopist.Explant preoperative complaints: none provided.Explant procedure: 1.Exploratory laparotomy with extensive lysis of adhesions.2.Small-bowel resection.3.Removal of infected patch material.4.Appendectomy.5.Repair of recurrent incisional hernia.6.Application of prevena wound vac system.Explant date: (b)(6) 2017 (hospitalization (b)(6) 2017).(b)(6) 2017: [facility not indicated.] (b)(6), md.Operative report.Assistant: (b)(6), arnp.Preoperative and postoperative diagnosis: enterocutaneous fistula with infected old hernia repair patch material.Description of procedure: on entering the operating room, the patient and appropriate procedure were property identified, prepped and draped as usual under anesthesia, so as to expose the entire abdomen.There was a wound sinus coming through from deep in the subcutaneous tissue over the patch material to the skin.Probing this, there was a clear space under the subcutaneous tissue, above the patch material.The old incision was reopened down to the patch material, which was loose.I extended the incision proximally and distally to encounter adequate fascia above and below.The prolene sutures that had been holding the patch in place were now all cut, and the patch totally removed.This exposed the underlying abdominal contents.The area of the fissure was not immediately obvious.The fascia was opened superior and inferior to the area that had been covered by the patch, and the peritoneal cavity could not be entered such that the edges of the fascia were taken off from the underlying colon and small bowel all the way around.Areas of granulation tissue in subcutaneous tissue and adjacent to the fascia were all excised by cautery.At this point, it was clear that the defect in the small bowel had been coming through the midportion of the patch material.The small bowel was extremely adhesed to itself and to the abdominal wall.In lysing the adhesions with the pelvis, a large fluid collection was encountered.The patient previously had had a vp shunt placed, and the intraabdominal portion of the catheter was identified.This was a large collection cerebrospinal fluid.Approximately, 1 l was present.This was all suctioned out.The fluid was clear.The appendix was fibrotic and was now removed.The appendix was amputated at its base with the cecum with 1 firing of the echelon 60 mm stapler blue staple load.The mesoappendix was divided with 1 firing from the echelon stapler with a 60 mm gray staple load.Hemostasis here was fine.Extensive lysis of the adhesions was now undertaken.The patient previously had a gastric bypass.Adhesions of small bowel to the transverse colon were taken down by sharp dissection, and small bowel adhesions to the sigmoid colon and left colon were taken down by sharp dissection.Lnterloop adhesions of small bowel were now all lysed so that the area of the fistula could be clearly defined as to what was proximal, what was distal.Lysis of adhesions took approximately i hour and 45 minutes.The fistula was located in the lower portion of the roux limb.The small bowel, proximal and distal was now transected.This was transected and moved to lower portion of the roux limb.Transection was done with blue staple loads from the echelon 60 mm stapler.The mesentery to the small portion of small bowel to be excised was divided with the 60 mm gray staple loads.Length of the excised portion of small bowel was approximately 8 inches.The 2 ends were now anastomosed together with 1 firing from echelon 60 mm stapler blue staple load, and the enterotomy incision stapler had been introduced, was closed with transverse application as well with the 60 mm blue stapler.The anastomosis was widely patent, not twisted or kinked and was under no tension.It was clearly viable on both sides.It was reinforced proximally and distally with simple suture of 3-0 pds.The defect 'in the mesentery at the anastomotic level was closed with running 3-0 pds.The abdomen was irrigated copiously with saline, and all this was suctioned out.The vp shunt catheter was replaced into the pelvis.Remaining areas of granulation tissue were now excised from the fascial edges and from subcutaneous tissue.I had extensively mobilized the fascial edges on both sides to obtain sufficient line for closure.This being done, the abdomen was now closed with running #2 prolene through the fascial edges, reinforced at 1 inch intervals with figure-of-eight suture of #2 prolene.The closure was secured and not under undue tension.The subcutaneous tissue was now irrigated copiously with saline.Minor bleeders were cauterized.A 19-french blake drain was inserted through a separate stab incision, inferior to the main incision and laid over the fascial closure.Skin was now closed with staples.The drain was sutured to skin with 2-0 silk suture.A provena wound vac dressing system was now applied and functioned fine.The patient tolerated the procedure well and transferred to the recovery room in stable condition.Estimated blood loss, approximately 350 cc.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.  it should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.
 
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.Medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.Individual medical decisions, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
megan reigh
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key10451076
Report Number3003910212-2020-01060
Device Sequence Number17057863
Product Code FTL
UDI-Device Identifier00733132600991
UDI-Public00733132600991
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K992189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Device Explanted Year2017
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 11/21/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/28/2017
Device Model Number1DLMC06
Device Catalogue Number1DLMC06
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 07/30/2020
Supplement Date Received by Manufacturer07/30/2020
02/04/2021
11/16/2022
Initial Report FDA Received Date08/25/2020
Supplement Report FDA Received Date08/28/2020
03/12/2021
11/21/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/26/2012
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age47 YR
Patient SexFemale
Patient Weight100 KG